I was recently diagnosed with hypothyroidism. At first, I was at least relieved to have an explanation for the 3 stone weight gain in such a short amount of time and the thought that with medication and careful diet, I would be able to lose it all over time. No such luck. I have been battling now for 4 months and have only managed to lose a pound one minute and put two back on the next. I haven't eaten a piece of chocolate, a biscuit or any 'normal' food for ages - much longer than the 4 months since my diagnosis. The first 8 weeks of taking the meds, I didn't manage to lose an ounce, despite my GP reassuring me that there is no reason for me to lose weight. I feel as though he believes that I am filling my face and telling him that I am eating lettuce leaves - this is not the case. I haven't felt well in months. I feel dizzy sometimes, fuzzy headed, forgetful, bloated, constipated, unable to go to the loo when I am not constipated. My feet swell up and my legs are tight with fluid. After my last blood test, I was told that my hormone levels were sky high but I was to remain on this dose until June when I had another blood test, just in case the medication had not settled down yet. I thought that I might finally lose a bit of weight - still can't lose it. I had a piece of chocolate last week and feel as guilty as hell, especially as I gained 2 pounds. I feel ill. I cannot quite put my finger on it, but I feel like I need to lie down most of the time. I am seriously considering getting my GP to refer me to an endocrinologist in the hope to find some relief from this awful, awful illness...

12 Replies

  • What meds are you on and what is your dose? It could be that you are not on a high enough dose.

    Or you might be like me as I have been on Levo for nearly six months now. I'm now on 200mcg and it has not helped me at all. My weight gain is four and a half stone and I haven't lost any weight at all. I too have swollen ankles. In fact my ankles look a bit like elephants legs.

    I see my private endo again in June and am switching to NDT as it's clear to me that Levo does not work for me. However another poster is on 50mcg Levo and they reported just the other day that they have noticed their weight is coming off nicely and they are starting to feel better.

    Wish I could help you in more detail but I'm still learning myself. x

  • 50mcg. I haven't seen an endocrinologist, but I will be asking my GP to refer me to one next week when I go for an appointment. I will pay privately if I have to, but not so sure if it will make any difference. I was wondering if natural dessicated thyroid meds would suit me better.I have managed to lose about 7 pounds of the three stone I put on, but it has taken about 7 months... surely this isn't right? the doc insists that my weight should be dropping off and I am sure he thinks I am using it as an excuse to pig out. I feel so fed up.

    thanks for replying, I appreciate it.X Do you think it will be worth going to see a specialist?

  • ...seeing a specialist can be hit and miss so do your research. There is a list of good guys on the Thyroid UK website. It could be that you have the auto-immune version of thyroid illness and may not be converting T4 into T3. You need good T3 levels for the efficient metabolism at a cellular level.

    How about going back to basics and taking your temperature on waking and your pulse - if consistently low then you know that you are still under-active and need better treatment. There is so much helpful information on this forum so take a look around.

    You need to obtain copies of your blood test results from your GP and post them here. I am sure you have read on here often the importance of GOOD levels of D3 B12 Iron Ferritin and Folates. It is still early days for you with your treatment - it can take some time for things to improve. The oedema will settle down when you are adequately treated.

    Do hope things are soon better for you.....

  • 50 mcg of levo is just a starting dose. If you have been on that for 4 months your dr obviously doesn't know what he or she is doing. You should have your bloods checked every 4 to 6 weeks and your dose raised until you begin to feel better. Its just typical of some doctors to not do that.

    Jo xx

  • 50mcg is a starting dose. This is what Dr Lowe said about replacement/low doses of thyroid gland hormones:-

    Dr. Lowe: First let me say that what you experienced is fairly common. Many patients react to low-dose T4-replacement as you did—badly—regardless of the brand of T4.

    There are two potential sources I know of for people feeling awful when they are on T4-replacement. One source is the extremely low dosage that doctors typically prescribe nowadays. A low dose of T4 can effectively reduce TSH secretion. The lower TSH can in turn lower the thyroid gland’s output of thyroid hormone. At the same time, low-dose T4 may not compensate for the thyroid gland’s reduced output of thyroid hormone. The patient then has too little thyroid hormone to properly regulate the metabolism of most of her body’s tissues. She then ends up with abnormally low metabolism and troubling hypothyroid symptoms. I’ve written about this before on

    The second possible reason for your bad reaction to Synthroid is that T4-replacement simply won’t work for you. It doesn’t work for many hypothyroid patients. In a recent study in the United Kingdom, for example, T4-replacement left 50% of patient suffering from hypothyroid symptoms (Saravanan, P., Chau, W.F., Roberts, N., et al.: Psychological well-being in patients on ‘adequate doses of L-thyroxine: results of a large, controlled community-based questionnaire study. Clin. Endocrinol. (Oxf.), 57(5):577-585, 2002.) Unfortunately, through faulty reasoning, these researchers concluded that a much smaller percentage of patients suffered from symptoms despite being on T4-replacement. They are mistaken about the percentage. The evidence is overwhelming that T4-replacement is the lousiest approach to thyroid hormone therapy. I’ve documented the widespread failures of the approach in two critiques:

  • You're not alone keep eating healthily and keep asking for tests .

    The thyroid diet by Mary shomon is a really good book. I am struggling with weight too ;(

  • Karispitit, if your legs are very swollen, have you considered Lipoedema? It is a little recognised disease....not lymph oedema. Have a little research.

  • Louby, you are on a tiny weeny dose there! And you've been on it for four months???? That is wicked, and it's no wonder you don't feel well. You should have been restested after six weeks and your dose increased by 25 mcg. And that process should have been repeated until all your symptoms were gone. Including the weight. But there's no way you're going to lose weight on 50 mcg. It isn't even enough to live on, let alone lose weight.

    I suggest you go back to that stupid doctor with a list of your symptoms and insist on having another test. Don't just ask him, tell him you want it and you want it now! When the test is done, ask or a print-out of the results - you are legally entitled to have them. Then post your results here and someone will help you understand them. Knowledge is power!

    Don't feel guilty about that piece of chocolate. Have another one! It isn't going to make any difference. It is your low metabolism that is making you put on weight, due to low thyroid hormones, not what you eat. And we're all entitled to a little pleasure from time to time. You will start losing that weight once you are on the correct dose of thyroid hormone, but 50 mcg is not the right dose. So, cheer up, smile and put your battle dress on. You are going to fight for your right to be well!

    Hugs, Grey

  • Absolutely agree - great advice. Hope you get it sorted out very soon x Jenni

  • thanks for your help guys. I will be going to see the doc next week and insisting on a referral to endocrinology. I feel absolutely shattered today... been to work, managed the day and am now so tired, I need to lie down. Surely this isn't normal? I'm bloated and my ankles are massive. you are all right, this can't go on.


  • This brings back so many memories....I have been prescribed Eltroxin (instead of Levothyroxine) and T3 by my wonderful Endo (Dr Levy at Whipps Cross) and although I haven't lost much weight, I have lost the bloatedness, my hands aren't swollen, my legs and feet are 'normal' once more. I also feel so much better that although being careful of what I eat, I don't worry about my size as much. I have a medical condition that means I gain weight and can't lose it easily, end of! I still have bad days, if I overdo it I am flat out for a few days afterwards, I still have some symptoms, I can't pretend that I am 100% now, but I am really so much better, life is good again.I sincerely hope that an Endo visit is in sight and that you start to feel better soon, we are all gunning for you, good luck. Liz x

  • thanks Liz. I really need to lose the weight though, I have arthritis in my back and it's killing me to lug all this extra weight around..... here's hoping

You may also like...